Hail, Aitkin
- When
- July 28, 3:41 PM CST to 3:42 PM CST
- Where
- Aitkin County, 4 mi S of Kimberly
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.512, -93.470
High pressure was in place over the region and daytime heating led to a few weak storms in northeast Minnesota. Some small hail fell and a funnel cloud was observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
High pressure was in place over the region and daytime heating led to a few weak storms in northeast Minnesota. Some small hail fell and a funnel cloud was observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 28, 2:40 PM CST, 1 hour 1 minute earlier.
Area Forecast Discussion National Weather Service Duluth MN 340 PM CDT Sat Jul 28 2018 .SHORT TERM...(This evening through Sunday) Issued at 340 PM CDT Sat Jul 28 2018 AT 330 PM, skies were partly cloudy across the Northland. Scattered showers and thunderstorms had developed due to daytime heating, with some of the storms producing some small hail. The showers and storms will linger into the evening, before dissipating due to the loss of daytime heating. There was some weak instability, along with steep low level lapse rates. Otherwise, we should see conditions become dry overnight with clear to partly cloudy skies. Lows tonight will generally be in the 50s. More showers and storms are expected to develop on Sunday due to daytime heating. It looks like the coverage may be a bit less, though, so we will go with a bit lower POP's. Highs on Sunday will be in the upper 70s to lower 80s. .LONG TERM...(Sunday night through Saturday) Issued at 340 PM CDT Sat Jul 28 2018 Dry and quiet initially in the extended with shower and thunderstorm chances returning mid week. High pressure will build into the region from the Northern Plains and northern Minnesota on late on Sunday through Monday. During this time a trough will dig from the Upper Mississippi River Valley into the Middle Mississippi River Valley. This will bring dry conditions on Monday across the Northland. Temperatures will be seasonable with Monday morning lows in the low to mid 50s. Afternoon highs will be in the upper 70s in lower 80s. Seasonable temperatures and dry weather are anticipated on Tuesday across the Northland as high pressure slides into the Mid Mississippi River Valley. A trough will dig across central Canada on Tuesday and approach the International Border in North Dakota and Minnesota by Tuesday evening. At the surface a cold front will slide into northern Minnesota, which will bring increasing chances of showers and thunderstorms. Showers and storm chances will spread into northwest Wisconsin after midnight. Do not anticipate any severe storms at this point in time as the instability is limited and 0-6 km shear values are quite low. Shower and thunderstorm chances continue through Wednesday as the cold front slides through the Northland. Cold air will advect into the region behind the frontal passage. This will bring below normal temperatures with highs on Wednesday ranging from the 60s to low 70s. The trough will lift into Ontario and the central Great Lakes on Thursday and high pressure will build into the Upper Mississippi River Valley behind it. This will bring dry and quiet weather on Thursday with temperatures beginning to bounce back from the mid week cool down. Highs range from the low to mid 70s. Much of Friday will be dry as high pressure slides into the central Great Lakes. Expect mild temperatures as flow aloft becomes southerly, which will advect warm air into the region. Highs on Friday range from the mid to upper 70s. Shower and thunderstorm chances return late on Friday into early Saturday as a warm front lifts in. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1220 PM CDT Sat Jul 28 2018 VFR through the afternoon with scattered showers and isolated thunderstorms developing with ceilings around 5000 ft. There is good agreement between HREF, and HRRR guidance of the time showers/storms will be around, generally from 20Z until about 02Z. However, due to the scattered nature it is difficult to pinpoint when or if a shower/storm will move through a terminal. Have VCSH at the moment, but will need to update if thunderstorm activity is more widespread than currently thinking. The diurnally generated showers/storms will dissipate around 02Z. Winds will remain light through the rest of the forecast with clearing skies. The only concern overnight is radiation fog developing. Used persistence in timing the fog development at HIB/INL and BRD as the pattern is nearly the same as yesterday. Fog cannot be ruled out at DLH/HYR especially if a shower or storm moves through this afternoon. && .PRELIMINARY POINT TEMPS/POPS... DLH 56 79 57 80 / 20 20 10 10 INL 51 80 54 81 / 20 20 0 10 BRD 54 79 57 81 / 20 30 10 10 HYR 50 80 53 80 / 30 30 10 10 ASX 54 81 57 82 / 20 20 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...DAP LONG TERM...WL AVIATION...WL
Hazardous Weather Outlook National Weather Service Duluth MN 357 PM CDT Sat Jul 28 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-292100- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 357 PM CDT Sat Jul 28 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Scattered thunderstorms will continue into the evening before dissipating overnight. A few of the storms could bring gusty winds and small hail into the evening. The storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated thunderstorms are possible Sunday afternoon into the early evening. These storms are not expected to be severe. Thunderstorms are possible Tuesday night through Wednesday. Severe storms are not anticipated. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation is not anticipated this afternoon or tonight. LSZ121-140>148-292100- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 357 PM CDT Sat Jul 28 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Scattered thunderstorms are expected into the evening. The storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated thunderstorms are possible Sunday afternoon into the early evening. These storms are not expected to be severe. Thunderstorms are possible Tuesday night through Wednesday. Severe storms are not anticipated. Strong east winds on Wednesday may lead to building waves and dangerous conditions for small craft. DAP More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
147 PM CDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM HAIL 4 NW TWO HARBORS 47.08N 91.74W
07/28/2018 M0.50 INCH LAKE MN TRAINED SPOTTER
PEA AND SLIGHTLY LARGER HAIL HAS BEEN
FALLING FOR THE PAST 12 MINUTES AND
CONTINUES AT THE TIME OF THE CALL.
&&
BJHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
414 PM CDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL 4 S KIMBERLY 46.51N 93.48W
07/28/2018 E0.75 INCH AITKIN MN PUBLIC
RADAR ESTIMATED TIME.
&&
KCSpecial Weather Statement
National Weather Service Duluth MN
433 PM CDT SAT JUL 28 2018
WIZ006-282145-
Burnett-
433 PM CDT SAT JUL 28 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BURNETT COUNTY...
At 432 PM CDT, a strong thunderstorm was near Webb Lake Wisconsin, or
15 miles northwest of Spooner, moving south at 5 mph.
Wind gusts up to 40 mph, dime-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this
storm. Dime size hail was reported with this storm.
Locations impacted include...
Birch Island Lake and Mckenzie Lake.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4585 9227 4598 9223 4600 9206 4593 9203
4587 9203
TIME...MOT...LOC 2132Z 000DEG 6KT 4596 9215
MeldePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
434 PM CDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 3 SSW WEBB LAKE 45.97N 92.15W
07/28/2018 E0.75 INCH BURNETT WI PUBLIC
&&
KCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
438 PM CDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 1 W SIDE LAKE 47.67N 93.04W
07/28/2018 M0.25 INCH ST. LOUIS MN TRAINED SPOTTER
&&
KCThe Duluth radar (KDLH), 103 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
1 hail, 1 funnel cloud. Local standard time, as filed.
Two different people sent in photos of a small funnel cloud.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773777, 773776.